Medications make me too relaxed and flashbacks get worse

  • 3 Replies
  • 951 Views
*

YogaAbba

  • Member
  • 6
    • View Profile
Medications make me too relaxed and flashbacks get worse
« on: June 25, 2017, 02:40:47 PM »
Hi,

I while back I posted a question about anti-depressants and memory processing. I  think I have an answer.

As background, I've been working on abuse related trauma therapeutically, and with various kinds of therapy, for several decades. In the last couple of years, several life events -- surgery, my aging father coming to live in my town (he was not the perpetrator but is an alcoholic) -- have sent me into a new phase of processing the trauma.

My flashbacks (both emotional and cognitive) have gotten pretty intense, and along with that is a sense of bodily tension and agitation -- a sense of compulsion to keep myself as busy as possible and as wound up as possible. In short, I am wound pretty tightly. And there's the emotional numbing too. My libido is low.

I exercise regularly, practice yoga and meditation, and eat well. I am increasing my therapy sessions to twice a week now that it's summer and my therapist has more time available.

In an effort to improve my quality of life as I work on this issue, I have tried a number of medications. Some of them just generally have unpleasant side effects. Some of them mostly work, but also make my flashbacks worse. This turns out to be the case with the last antidepressant I tried.

One doctor I worked with explained this as a result of the medication making my body more relaxed. I think she's right.

Since I seem to not react well to antidepressants, I have tried a number of mood stabilizers. The current one is lithium (yes, I am managing this closely with my doctor and getting the blood tests and so forth). It is providing a slight improvement in my symptoms -- less agitation and a broader (in a good sense) range of emotions. However, it is also making the flashbacks more frequent.  It's not as bad as it was with the antidepressant. But I am not sure how long I will wait to see whether my defense mechanisms adjust enough to enable me to benefit from this medication or whether I'll have to discontinue.

It seems to me that this is a fairly uncommon side effect, but I'm wondering whether anyone here has experienced anything similar with any kind of medication?

Thanks.
--YA





*

Dee

  • Member
  • 1488
    • View Profile
Re: Medications make me too relaxed and flashbacks get worse
« Reply #1 on: July 02, 2017, 02:57:34 PM »

I am sorry I missed your post earlier.  I had a rough last two weeks.

I am sensitive to medications. I cannot tolerate many of them.  My psychiatrist swabbed my cheek and sent it in to a company that test my DNA and it shows what medication I can tolerate and at what dose.  This has made a huge, huge difference for me.  Now that my medication is at the right dose and effective for me I am doing so much better without the side effects.

I highly recommend asking your doctor about this.  Even if insurance doesn't cover it the cost isn't crazy with one of the companies.  My Dr. said one was over $1,000 but the other was significantly less.  I never, never thought I would be able to sleep.  It makes the craziness in my life more tolerable now.

*

YogaAbba

  • Member
  • 6
    • View Profile
Re: Medications make me too relaxed and flashbacks get worse
« Reply #2 on: July 02, 2017, 03:22:29 PM »
Hi Dee,

Thanks for the response. Actually I have done the genetic testing already. It turned out that a number of the medications I had tried were in fact on the "moderate interaction" list. One of the ones that I would have tried (Lamictal) is on the severe interaction list because of high risk of that horrible rash reaction that can happen. So it was quite worthwhile.

In theory, Sertraline is on the "use as normal" list for me. And yet I did not react well to it. The thing is that even the medications that are said to be "use as normal" can still have whatever side effects would ordinarily be associated with the medication. In my case, it seems that when the medication is working the way it's supposed to, my defenses drop and more stuff comes up. That doesn't even seem to be a typical side effect. I am beginning to look at this as part of the process: apparently, when a medication is working for me, my defenses need to adjust to my being more relaxed somehow.

Thanks again.
--YA

*

Gromit

  • Member
  • 287
    • View Profile
Re: Medications make me too relaxed and flashbacks get worse
« Reply #3 on: August 25, 2017, 06:04:41 AM »
Hi,

I am new to your post but read the previous one out of interest as I am on Citalopram 20, and have been for some time.

I tried Sertraline to escape the dreaming on Fluoxetine, the dreams woke me in a sweat every night. On Sertraline I found less dreaming but I got the feeling I was short of breath. Like you, I do yoga, I know how to breathe, but I think, what I do is hold my breath without realising it, then I over breathe to compensate and somehow get to the point where I can't seem to breathe deeply enough and have to stop whatever I am doing to sort it out or panic.

I don't seem to have a breathing issue with citalopram. I am just about to start looking at trauma with my counsellor, having just recently come across C-PTSD and decided it seems to match what I have been experiencing, what you say about defences dropping sounds helpful, I have such strong defences, years of practice, although, just lately there have been a few times where they have been overwhelmed and my distress has been visible for everyone which I think is a breakthrough for me.

How has it been for you so far?
G